- We strive to provide complete care for our patients. Learn more about all the services we provide.
You are using an outdated browser. Please upgrade your browser to improve your experience.
Recently, the UK's Medicines and Healthcare products Regulatory Agency announced that a common ointment used to treat psoriasis will now be made available over the counter at pharmacies. Whilst this is great news for human patients, it is not such good news for dogs, who are very sensitive to the compound of vitamin D is this cream.
The compound, calcipotriol, can cause significant toxicity in dogs after ingestion of very small quantities. The number of enquiries to the Veterinary Poison Information Service (VPIS) regarding vitamin D has increased between the years 2015 to 2016, and this probably reflects increased vitamin D supplementation and therefore availability. Many dogs are exposed by chewing through the tube or licking the skin of their owner after the ointment is applied.
Clinical signs tend to occur within a few hours of ingestion, and polydipsia may be the initial sign. Following this, profuse vomiting and diarrhoea as well as depression, lethargy and polyuria may develop. In severe cases, hypercalcaemia is a significant concern. From 12 hours onwards, the deposition of calcium in the tissues can cause cardiac changes, which may be visible on ECG, and renal failure. Hematemesis may occur, which is considered a poor prognostic indicator, as it may indicate severe gastrointestinal ulceration. Puppies and dogs with pre-existing renal dysfunction are predisposed to vitamin D toxicity.
A 40 kg Rottweiler ingested 100 g of a psoriasis ointment. The animal presented late, more than 10 hours post ingestion, and was semi-conscious, semi-collapsed, with shallow respiration and mild pulmonary oedema. It was found to be significantly hypercalcaemic and was managed with furosemide, maropitant and 0.9% saline. It also received cimetidine, prednisolone, and later diazepam to control seizures. The pulmonary oedema worsened despite furosemide therapy. The dog continued to deteriorate despite treatment and was euthanised at owner’s request.
The VPIS is able to provide advice on a range of vitamin D products, where we can give specific treatment advice dependent on the compound and dose ingested. Ingestion of psoriasis cream may prove lethal, therefore you are advised to contact us as soon as possible in such cases.